Seen At 11: Sudden Hair Loss, A Side Effect Of Some Common Medications
NEW YORK (CBSNewYork) — For many women their hair is their crowning glory and suffering unexpected hair loss can be devastating, especially when that hair loss is triggered by a common prescription medication.
Experts recently told CBS 2’s Kristine Johnson that for many women the choice between health and hair is often difficult.
“When they come in the first thing is tears. No one wants to come into a wig store,” said Flora Shepelsky, the owner of Designs By Flora.
For some of Shepelsky’s clients a wig on top of a hair weave can help to hide a devastating secret. That secret is extreme and often sudden hair loss.
Shepelsky’s clients told CBS 2 that their hair loss was triggered by a reaction to prescription drugs.
“I would have done anything to get my hair back, but then my health was suffering,” one patient said.
When she tried to go off of the medication to save her hair, that patient’s health declined, and she had to go back on the pills.
Some women told CBS 2 that hormone therapy is to blame for their hair loss, while others blamed a variety of other medications that listed hair loss as a possible side effect on their warning labels.
“There’s nothing that has no side effects. Everything that you take they can fix one thing and something else goes wrong,” a patient said.
Some patients have turned to natural drugs in an effort to improve health and grow back their hair.
Mary Speciale told CBS 2 that her hair began to fall out following hip surgery 18 months ago.
“I took some of the medications post-operatively and no one told me that they could cause hair loss,” she said.
But doctors said they are not sure if it was the surgery or the medicine that caused the hair loss.
“We don’t know if it’s due to the surgery itself or due to medication she got for anesthesia. Sometimes they’re given medications during surgery, so it’s very difficult to pinpoint,” explained Dr. Richard Mizuguchi, the director of The Hair Loss and Restoration Institute.
Specialists said that they will work with primary care physicians to help change patients to medications that do not cause hair loss. They also explained that only a small portion of the population suffer from this type of hair loss.
What would you go with, the medicine or your hair? Let us know in our comments section below…